Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Wakefield, VA

April 28, 2002Lunenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 28, 2002, 6:01 PM EDT for Lunenburg County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 6:01 PM EDT (22:01 UTC)
Expired
Apr 28, 2002, 6:45 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Lunenburg County, VA

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:30 PM EDTHail 1Victoria, VA
Apr 28, 6:50 PM EDTThunderstorm WindVictoria, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS51 KAKQ 282201
SVRAKQ
VAC111-282245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SIMPLICITY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  MEHERRIN AT 605 PM
  ARVINS STORE AND PLEASANT GROVE AT 610 PM
  NUTBUSH AT 615 PM
  VICTORIA AND RUBERMOUNT AT 620 PM
  THE FALLS AND ORAL OAKS AT 625 PM
  KENBRIDGE AT 630 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

$$

HURLEY
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:55 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 28, 3:55 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
355 PM EDT SUN APR 28 2002

TURNING DRIER WITH SEASONAL TEMPS EARLY PART OF THE WORKWEEK. THEN
LOTS OF UNCERTAINTY/MODEL DISCREPANCY LEADS TO LOWER CONFIDENCE MID
RANGE FCST.

LINES OF STRONG CONVECTION FIRING OVR WRN SLOPES ATTM. CONVECTION
WL WEAKEN CONSIDERABLY AS IT CROSSES MTNS LATE THIS AFTN INTO EARLY
EVE. WL HANG ONTO CHC POPS FOR 1ST FCST PD BUT UNFAVORABLE TIME OF
DAY/WEAKENING UPR SUPPORT SHUD LIMIT COVERAGE/INTENSITY. COOL FRONT
SWEEPS THRU FA OVRNGT FOLLOWED BY CLEARING/WEAK CAA.

MON INTO MON NIGHT...SFC HIGH PRES BUILDS TWD MID ATLC REG UNDER DRY
WNW FLOW ALOFT.

STRONGEST SUPPORT WITH NRN STREAM S/W CROSSES NRN MID ATLC/NERN
STATES ON TUE BUT PUSHES WEAK SFC BNDRY ACRS FA LATE TUE NIGHT OR
EARLY WED.

THEREAFTER...LOTS OF DISAGREEMENT AMONG MID RANGE MODEL GUID...ESP
WITH HOW FAR TO PUSH BNDRY INTO SE US B4 STALLING...AND THEN WITH
TIMING AND STRENGTH OF UPR LVL ENERGY EJECTING OUT OF WRN US UPR
TROF LOW. THINKING IS NOW THAT BNDRY WL BECOME STNRY UNDER MOIST
PARALLEL MID-UPR LVL FLOW OVR CAROLINAS. SEVERAL WAVES OF LOW PRES
WL DEVELOP ALG BNDRY (AGN WITH TIMING/STRENGTH UNCERTAINTY)..AND MAY
TEMPO PUSH BNDRY BACK INTO FA B4 SETTLING BACK S AGN INTO CAROLINAS.
FCST DETAILS ARE DIFFICULT BUT MAIN IMPACT WL BE FOR ABV NORM CHCS
OF PERIODIC (AND MUCH NEEDED RAINFALL) DURING MID TO LATE WEEK.
MODEL CONCENSES FINALLY BUCKLES THE MOIST WSW FLOW BY LATE FRI OR
EARLY NEXT WEEKEND SO WL CONT DRY/SEASONAL FCST GOING INTO NEXT
WEEKEND.

FCSTID = 20
SBY   53  69  42  70 /  30   0   0  20
OXB   54  65  43  65 /  30   0   0  20
ECG   62  74  46  73 /  20   0   0  10
ORF   63  70  50  71 /  20   0   0  10
PHF   58  71  45  70 /  30   0   0  10
AKQ   57  73  44  72 /  30   0   0  10
RIC   56  71  42  71 /  30   0   0  10
FVX   55  72  42  71 /  30   0   0  10

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. NC...SCA ATLC
CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK SND.
VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY.
TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ069.

CULLEN

In the hours before

Special weather statement, Apr 28, 4:50 PM EDT, 1 hour 11 minutes before
VAZ048-049-060>062-069-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SUN APR 28 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN VIRGINIA...

  CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE
  EDWARD.

SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY.
THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE
AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS.

WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:42 PM EDTSevere Thunderstorm WarningAKQLunenburg28 min
Apr 28, 6:45 PM EDTSevere Thunderstorm WarningAKQDinwiddie45 min
Apr 28, 6:53 PM EDTSevere Thunderstorm WarningAKQMecklenburg47 min
Apr 28, 7:01 PM EDTSevere Thunderstorm WarningAKQBrunswick44 min
Apr 28, 7:34 PM EDTSevere Thunderstorm WarningAKQGreensville, City of Emporia31 min
Apr 28, 7:59 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.